I've been doing a lot of thinking lately.
A few years ago, my doctor wanted to put me on Remicade but wouldn't because it wasn't FDA approved for UC yet. So I waited and waited.Then, when it finally was I wasn't quite "sick enough" for it. But I've tried nearly everything. Colazal, Asacol, Canasa, Entocort, Imuran, etc etc... Currently, all of the "maintenance" meds are too expensive for me at the doses I need to be on- all of them are almost $100 a month. And I'm steroid dependant. I've been on and off prednisone for 8 years and as a result I have osteopenia (discovered at age 19) and now it seems my potassium levels are permanently messed up and I have to take potassium supplements.
And I'm just sick of it. I'm sick of having to take a million pills that I can't afford and none of them ever work for very long, and then I'm put back on prednisone which in my opinion is worse than any of the drugs out there. Yet they're so quick to put us on that.
So what if Remicade has an "increased risk of cancer"? So does azathioprine. In fact, the azathioprine risk list looks almost identical to the Remicade risks. Maybe it's not. But really, everything in life anymore has a risk of cancer. Smoking causes cancer, being around smokers causes cancer, being in the sun causes cancer, washing your hair with shampoo causes cancer, eating food causes cancer, UC can cause cancer, everything can cause cancer and if I'm going to get it I'm going to get it. Maybe I'm a pessismist but why can't I take that risk if I want to? I'd rather look at it as taking the chance of getting BETTER for a change. That would be nice.
If you ask me, Remicade sounds pretty nice. And I think I'm ready for that next step. I'm tired of letting my UC run my life, it's been long enough.
Female, 22, Ulcerative colitis (pancolitis) since 1999; GERD; gastritis; osteopenia in hip & lumbar region of spine from long term prednisone use
40 mg Citalopram (for depression/social anxiety)
Should also be on supplements and probiotics and other UC drugs but I'm just not good at taking pills...